Colorado, 2025Wildfire in Colorado, June 20 to 21, 2025
June 20 to 21, 2025 · NWS GJT · 1 event in 1 county or zone
The Colowyo Fire started in mid to late June due to downed power line near the Colowyo Strip Mine, which is about 19 miles southwest of Craig, Colorado.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Colowyo Fire started in mid to late June due to downed power line near the Colowyo Strip Mine, which is about 19 miles southwest of Craig, Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 20, 10:37 AM MST, 3 hours 3 minutes earlier. Its key messages:
- Hot, dry, and windy conditions remain in place today and will persist into the weekend bringing widespread critical fire weather conditions.
- Triple digit highs remain a threat in the lower desert valleys today. Folks sensitive to heat should take precautions to avoid prolonged periods outside.
- Southwest winds increase today and into Saturday with potential for gusts up to 50 mph, in addition to the dry and hot conditions.
- Potential for storms increases on Tuesday and temperatures cool back down to near normal.
Area forecast discussion, Jun 20, 10:37 AM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1137 AM MDT Fri Jun 20 2025
.KEY MESSAGES...
- Hot, dry, and windy conditions remain in place today and will
persist into the weekend bringing widespread critical fire
weather conditions.
- Triple digit highs remain a threat in the lower desert valleys
today. Folks sensitive to heat should take precautions to
avoid prolonged periods outside.
- Southwest winds increase today and into Saturday with
potential for gusts up to 50 mph, in addition to the dry and
hot conditions.
- Potential for storms increases on Tuesday and temperatures
cool back down to near normal.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 235 AM MDT Fri Jun 20 2025
The H500 20/00Z hand analysis map was showing an amplified/blocky
pattern across the high latitudes of NOAM. Across the lower 48
a broad ridge was covering the center of the country with a
trough across the Eastern States and an anomalously strong low
pressure system approaching the PacNW coast. The blocking low
over the Hudson Bay area and a strengthening of the SubTrop High
over the SE CONUS over the next several days will force the
upstream system to linger across the Northwestern States through
the weekend. This will keep strong SW gradient flow across the
Intermountain West and Rockies and windy to breezy afternoons
will continue. The arrival of the low to the PacNW coast today
will force lower heights across the Great Basin today and this
breaking down of the ridge pattern will bring a peak to the
critical fire weather conditions. Deep mixing in this hot
airmass will tap into stronger winds aloft and bring down gusts
in the 40 to 50 mph range. This is bad news when humidity will
once again be in the single digits and some temperatures again
push the triple digits. Red Flag Warnings and Wind Advisories
are in effect today with fingers crossed for no fire starts. The
main thermal ridge will be pushed to the East and this should
ease the heat just a tad and the record high of 103 at GJT
appears safe. Temperatures trend downward again on Saturday as
heights continue to lower and the upstream system spins into the
Northern Rockies. This will continue to keep a strong gradient
in place for Saturday afternoon and gusts over 40 mph will keep
Red Flag conditions in place for another afternoon with the
possibility of another round of wind advisories as well.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 235 AM MDT Fri Jun 20 2025
The jet streak moves overhead by Sunday and remains elongated
across the region through early next week, although with less
wind than Saturday. So, with the dry conditions, Fire Weather
Watches have been hoisted for Sunday and remain possible through
early next week. A shortwave trough looks to pivot around the
PacNW trough on Tuesday into Wednesday. Models are hinting at
this feature potentially allowing for some moisture to draw
northward, mainly focused across New Mexico up along the
southwest Colorado Divide. While confidence is low at this
point, this could potentially help reduce the fire weather
potential by raising relative humidities with increase in
showers and storms for Tuesday and Wednesday. However, one
concern after this prolonged hot, dry and windy
period...lightning fire starts as it may take some time for the
profile to saturate completely which leaves us with gusty winds
and lightning rather than wetting rain.
Temperatures will remain above normal on Saturday but are forecasted
to cool to near normal values Sunday through next week providing
some relief from the heat.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1137 AM MDT Fri Jun 20 2025
Gusts are strong today with most terminals already seeing peak
gusts exceeding 35 mph. Most locations will continue to be
windy throughout the TAF period, and some locations,
particularly KEGE and KHDN, may see occasional gusts over 45
mph. Otherwise, skies are mostly clear aside from few to
scattered mid- level clouds over high elevation terminals.
&&
.FIRE WEATHER...
Issued at 235 AM MDT Fri Jun 20 2025
Several more days of dry and windy conditions are expected to
bring widespread critical fire weather to much of eastern Utah
and western Colorado where fuels are dry. Another hot day is on
tap with highs still near the triple digits in the lower
valleys. Widespread gusts of 40 to 50 mph can be expected this
afternoon. Though temperatures will slowly fall the next few
days...low humidity and gusty winds remain in place. Wetting
rainfall is unlikely in most areas over the next 7 days.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until midnight MDT tonight for COZ200-202-203-
205-207-290>295.
Red Flag Warning from 9 AM Saturday to midnight MDT Saturday
night for COZ200-202-203-205-207-290>295.
Wind Advisory until 10 PM MDT this evening for COZ001-002-
006>008-011-020-021.
Fire Weather Watch from Sunday afternoon through Sunday
evening for COZ200-202-203-205-207-290>295.
UT...Red Flag Warning until midnight MDT tonight for UTZ485>487-490-
491.
Red Flag Warning from 9 AM Saturday to midnight MDT Saturday
night for UTZ485>487-490-491.
Wind Advisory until 10 PM MDT this evening for UTZ022-024-027.
Fire Weather Watch from Sunday afternoon through Sunday
evening for UTZ486-487-490-491.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJT
FIRE WEATHER...15Hazardous weather outlook, Jun 20, 2:23 AM MST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
323 AM MDT Fri Jun 20 2025
COZ001>014-017>023-UTZ022>025-027>029-210930-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
323 AM MDT Fri Jun 20 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot...dry and very windy conditions will continue today. Widespread
critical fire weather conditions along with gusts of 45 to 55 will
occur this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Critical fire weather conditions over eastern Utah and western
Colorado continue through the weekend...possibly beyond.
Relief from the hot and windy conditions is not likely to arrive
until next week when thunderstorm development will be possible as
subtropical moisture arrives from the South.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 20, 10:45 AM MST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1145 AM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 AM Non-Tstm Wnd Gst 57 NE Elgin 39.47N 109.29W
06/20/2025 M50 MPH Uintah UT Mesonet
Mesonet station UPRU1 Upr P.R. Canyon, Mack
28NW.
&&Local storm report, Jun 20, 11:00 AM MST, 2 hours 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1200 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
06/20/2025 M46 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
1148 AM Non-Tstm Wnd Gst 41 NNE Elgin 39.55N 109.91W
06/20/2025 M52 MPH Uintah UT Mesonet
Mesonet station WHBU1 Wildhorse.
1148 AM Non-Tstm Wnd Gst 46 NNE Castle Valley 39.28N 109.22W
06/20/2025 M48 MPH Grand UT Mesonet
Mesonet station BCRU1 Bryson Canyon.
1146 AM Non-Tstm Wnd Gst 2 SW Great Divide 40.76N 107.85W
06/20/2025 M48 MPH Moffat CO Mesonet
Mesonet station GDRC2 Great Divide 2SW.
1140 AM Non-Tstm Wnd Gst 40 NNE Castle Valley 39.17N 109.14W
06/20/2025 M45 MPH Grand UT Mesonet
Mesonet station UTHAD I-70 At Mp 226 Harley
Dome.
1118 AM Non-Tstm Wnd Gst 2 ESE Craig 40.50N 107.52W
06/20/2025 M55 MPH Moffat CO ASOS
ASOS station KCAG Craig-Moffat County
Airport.
&&Local storm report, Jun 20, 11:16 AM MST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1216 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM Non-Tstm Wnd Gst 4 ENE Elk Springs 40.37N 108.39W
06/20/2025 M51 MPH Moffat CO Mesonet
Mesonet station CO136 040w040 Us-40 At Elk
Springs Ran.
1157 AM Non-Tstm Wnd Gst 13 ENE Buford 40.08N 107.37W
06/20/2025 M46 MPH Rio Blanco CO Mesonet
Mesonet station DHOC2 Dead Horse, Buford
14ENE.
1155 AM Non-Tstm Wnd Gst 4 NNW Burns 39.92N 106.92W
06/20/2025 M58 MPH Eagle CO Mesonet
Mesonet station STHC2 Hangman, Burns 3NW.
1153 AM Non-Tstm Wnd Gst 4 WNW Elk Springs 40.38N 108.52W
06/20/2025 M51 MPH Moffat CO Mesonet
Mesonet station TS654 Calico.
&&Local storm report, Jun 20, 1:03 PM MST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
203 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM Non-Tstm Wnd Gst 2 NW Montrose 38.50N 107.90W
06/20/2025 M51 MPH Montrose CO ASOS
ASOS station KMTJ Montrose Rgnl Airport.
0151 PM Non-Tstm Wnd Gst 16 NW Moab 38.75N 109.75W
06/20/2025 M49 MPH Grand UT ASOS
ASOS station KCNY 16 NW Moab.
0145 PM Non-Tstm Wnd Gst 2 E Rifle 39.53N 107.73W
06/20/2025 M52 MPH Garfield CO ASOS
ASOS station KRIL Garfield County Rgnl AP.
0118 PM Non-Tstm Wnd Gst 13 SSW Rangely 39.92N 108.89W
06/20/2025 M54 MPH Rio Blanco CO Mesonet
Mesonet station DRAC2 Dragon Road.
0115 PM Non-Tstm Wnd Gst 3 N Delta 38.79N 108.07W
06/20/2025 M53 MPH Delta CO AWOS
AWOS station KAJZ 2 N Delta.
0109 PM Non-Tstm Wnd Gst 2 ESE Craig 40.50N 107.52W
06/20/2025 M60 MPH Moffat CO ASOS
ASOS station KCAG Craig-Moffat County
Airport.
1249 PM Non-Tstm Wnd Gst 10 SSW Douglas Pass 39.46N 108.88W
06/20/2025 M47 MPH Garfield CO Mesonet
Mesonet station DMMC2 Demaree, Mack 16N.
1240 PM Non-Tstm Wnd Gst 13 NNE Maeser 40.64N 109.49W
06/20/2025 M45 MPH Uintah UT Mesonet
Mesonet station UTWPO Us-191 At Mp 369 Windy
Point.
1240 PM Non-Tstm Wnd Gst 6 NNW La Sal Jct 38.39N 109.43W
06/20/2025 M45 MPH San Juan UT Mesonet
Mesonet station PC188 Hole N The Rock.
1205 PM Non-Tstm Wnd Gst Meeker 40.05N 107.88W
06/20/2025 M51 MPH Rio Blanco CO ASOS
ASOS station KEEO Meeker Airport.
&&Local storm report, Jun 20, 1:10 PM MST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
210 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM Non-Tstm Wnd Gst 7 E Escalante Forks 38.57N 108.28W
06/20/2025 M47 MPH Montrose CO Mesonet
Mesonet station CMEC2 Cottonwood Basin.
0146 PM Non-Tstm Wnd Gst 2 SW Great Divide 40.76N 107.85W
06/20/2025 M61 MPH Moffat CO Mesonet
Mesonet station GDRC2 Great Divide 2SW.
0140 PM Non-Tstm Wnd Gst 40 NNE Castle Valley 39.17N 109.14W
06/20/2025 M56 MPH Grand UT Mesonet
Mesonet station UTHAD I-70 At Mp 226 Harley
Dome.
0130 PM Non-Tstm Wnd Gst 18 NNE Maeser 40.72N 109.47W
06/20/2025 M49 MPH Uintah UT Mesonet
Mesonet station UTBAS Us-191 At Mp 377
Bassett Spring.
0130 PM Non-Tstm Wnd Gst 4 NNW El Jebel 39.45N 107.12W
06/20/2025 M45 MPH Garfield CO Mesonet
Mesonet station AU814 El Jebel 3NNW.
0127 PM Non-Tstm Wnd Gst 48 NE Elgin 39.50N 109.56W
06/20/2025 M45 MPH Uintah UT Mesonet
Mesonet station WNTU1 Winter Ridge, Mack
41WNW.
0127 PM Non-Tstm Wnd Gst 51 SE Randlett 39.63N 109.27W
06/20/2025 M49 MPH Uintah UT Mesonet
Mesonet station MCKU1 McCook Ridge, Mack
35NW.
0123 PM Non-Tstm Wnd Gst 18 SE Massadona 40.02N 108.40W
06/20/2025 M54 MPH Rio Blanco CO Mesonet
Mesonet station PIRC2 Pinto, Massadona 18SE.
0121 PM Non-Tstm Wnd Gst 9 WSW Mack 39.19N 109.04W
06/20/2025 M60 MPH Mesa CO Mesonet
Mesonet station CO089 070w001 Utah State
Line.
&&Local storm report, Jun 20, 1:38 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
238 PM MDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Non-Tstm Wnd Gst 7 WNW Dove Creek 37.81N 109.02W
06/20/2025 M48 MPH Dolores CO Mesonet
Mesonet station CO133 491s068 Dove Creek.
0200 PM Non-Tstm Wnd Gst 11 SSW La Sal 38.18N 109.26W
06/20/2025 M45 MPH San Juan UT Mesonet
Mesonet station PC187 Big Indian.
0200 PM Non-Tstm Wnd Gst 3 NNE Monticello Arpt 37.97N 109.32W
06/20/2025 M45 MPH San Juan UT Mesonet
Mesonet station PC592 Carbide.
0200 PM Non-Tstm Wnd Gst 2 WNW La Sal 38.34N 109.21W
06/20/2025 M46 MPH San Juan UT Mesonet
Mesonet station UTLSD Sr-46 At Mp 12.5 La
Sal Divide.
0157 PM Non-Tstm Wnd Gst 13 ENE Buford 40.08N 107.37W
06/20/2025 M53 MPH Rio Blanco CO Mesonet
Mesonet station DHOC2 Dead Horse, Buford
14ENE.
0152 PM Non-Tstm Wnd Gst 3 NNW Hotchkiss 38.85N 107.74W
06/20/2025 M48 MPH Delta CO Mesonet
Mesonet station JAYC2 Jay, Hotchkiss 3NNW.
0151 PM Non-Tstm Wnd Gst 4 ENE Glenwood Springs 39.56N 107.26W
06/20/2025 M52 MPH Garfield CO Mesonet
Mesonet station CO181 070w12085rws1rhs - 0.2
Mi W Of G.
0151 PM Non-Tstm Wnd Gst 2 SE Rifle 39.51N 107.75W
06/20/2025 M45 MPH Garfield CO Mesonet
Mesonet station RFEC2 Rifle 2SE.
0150 PM Non-Tstm Wnd Gst 2 E Monticello 37.87N 109.31W
06/20/2025 M51 MPH San Juan UT Mesonet
Mesonet station UTMPO Us-491 At Mp 2
Monticello Poe.
0148 PM Non-Tstm Wnd Gst 46 NNE Castle Valley 39.28N 109.22W
06/20/2025 M59 MPH Grand UT Mesonet
Mesonet station BCRU1 Bryson Canyon.
0127 PM Non-Tstm Wnd Gst 57 NE Elgin 39.47N 109.29W
06/20/2025 M54 MPH Uintah UT Mesonet
Mesonet station UPRU1 Upr P.R. Canyon, Mack
28NW.
1255 PM Non-Tstm Wnd Gst 14 NNW New Castle 39.77N 107.65W
06/20/2025 M48 MPH Garfield CO Mesonet
Mesonet station MITC2 Deep Crk, NewCastle
14NNW.
1250 PM Non-Tstm Wnd Gst 4 ENE Elk Springs 40.37N 108.39W
06/20/2025 M52 MPH Moffat CO Mesonet
Mesonet station CO136 040w040 Us-40 At Elk
Springs Ran.
1250 PM Non-Tstm Wnd Gst 15 NW Escalante Forks 38.75N 108.58W
06/20/2025 M47 MPH Mesa CO Mesonet
Mesonet station JCRC2 Jacks Canyon, Grand
Jct 21S.
1250 PM Non-Tstm Wnd Gst 8 NW Maeser 40.54N 109.70W
06/20/2025 M47 MPH Uintah UT Mesonet
Mesonet station PC266 Little Mountain.
1230 PM Non-Tstm Wnd Gst 12 SE Whitewater 38.85N 108.30W
06/20/2025 M45 MPH Delta CO Mesonet
Mesonet station CO119 050w054 Mesa County
Line South.
&&Wildfire, Central Yampa River Basin
- When
- June 20, 1:40 PM MST to June 21, 7:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
The Colowyo Fire started in mid to late June due to downed power line near the Colowyo Strip Mine, which is about 19 miles southwest of Craig, Colorado. The fire grew to 585 acres before it was contained a day later in mid to late June. The estimated final cost was $250,000.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in North Dakota, June 20 to 21, 20253 deaths · EF5 · 49 events
- Tornadoes and Hail in North Dakota, June 20 to 21, 20251 death · 1 injured · $22 million · EF2 · 110 events
- Damaging Winds in Minnesota, June 20 to 21, 2025$16 million · 104 kt wind · 34 events
- Strong Wind in New York, June 20, 20251 death · $15,000 · 1 event
- Lightning Strike in Florida, June 20, 20251 death · 1 event
- Damaging Wind in Nebraska, June 20, 2025$80,000 · 70 kt wind · 1 event
- Flash Flood and Hail in Minnesota, June 20 to 21, 2025$21,000 · 3 in hail · 24 events
- Excessive Heat in Nebraska, June 20 to 22, 202530 events
- Hail and Damaging Winds in Wisconsin, June 20 to 21, 2025$10,000 · 1 in hail · 25 events
- Excessive Heat in South Dakota, June 20 to 22, 202524 events
- Hail and Damaging Winds in South Dakota, June 20, 20253.6 in hail · 22 events
- Heat in Texas, June 20 to 24, 202521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274962.